Alert archive / Colorado / Special Weather Statements in 2024

Special Weather Statement, NWS Pueblo, CO

August 9, 2024Teller County, Colorado

NWS Pueblo, CO issued this special weather statement at Aug 9, 2024, 2:16 PM MDT for Teller County, Colorado. It was in force for 29 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 9, 2024, 2:16 PM MDT (20:16 UTC)
Expired
Aug 9, 2024, 2:45 PM MDT
In force
29 min
Issued by
NWS Pueblo, CO
Hail
0.25 in
Wind
50

County Teller County, CO

The radar

The Denver radar (KFTG), 94 km from the middle of the area, began a volume at 20:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Grand Junction, CO (KGJT), launched 12:00Z, 8.3 hours before the alert went out and 298 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Grand Junction, CO at 12:00Z on 2024-08-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 31 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Grand Junction, CO at 12:00Z on 2024-08-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -4 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
31 J/kg
Mixed-layer CIN
-214 J/kg
Mixed-layer LCL
2216 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
-4 m²/s²
0-3 km storm-relative helicity
-51 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

674 
WWUS85 KPUB 092016
SPSPUB

Special Weather Statement
National Weather Service Pueblo CO
216 PM MDT Fri Aug 9 2024
 
COZ081-084-092045-
Teller County/Rampart Range above 7500fT/Pike's Peak Between 7500 And
11000 Ft CO-
Northern El Paso County/Monument Ridge/Rampart Range Below 7500 Ft
CO-
216 PM MDT Fri Aug 9 2024

...A STRONG THUNDERSTORM WILL IMPACT NORTHEASTERN TELLER AND
NORTHWESTERN EL PASO COUNTIES THROUGH 245 PM MDT...

At 216 PM MDT, Doppler radar was tracking a strong thunderstorm near
Woodland Park, or 18 miles northwest of Colorado Springs, moving
southeast at 10 mph.

HAZARD...Wind gusts up to 50 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around 
         unsecured objects. Minor hail damage to vegetation is 
         possible.

Locations impacted include...
Woodland Park, Monument, Palmer Lake, Green Mountain Falls, and
Crystola.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building. 

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Pueblo.

&&

LAT...LON 3901 10515 3913 10506 3913 10485 3891 10503
TIME...MOT...LOC 2016Z 294DEG 9KT 3905 10504 

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH

$$

Moore

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before this special weather statement went out at Aug 9, 11:36 AM MDT, 2 hours 40 minutes earlier. Its key messages:

  • Another cool and cloudy day for our Friday, with showers and thunderstorms developing over the high country and spreading out onto the plains later this afternoon and this evening.
  • Continued showers and thunderstorms over the weekend into early next week.
  • Cool through Monday, warming back to near normal for next week.
Area forecast discussion, Aug 9, 11:36 AM MDT, 2 hours 40 minutes before
Area Forecast Discussion
National Weather Service Pueblo CO
1136 AM MDT Fri Aug 9 2024

.KEY MESSAGES...

- Another cool and cloudy day for our Friday, with showers and
thunderstorms developing over the high country and spreading out
onto the plains later this afternoon and this evening.

- Continued showers and thunderstorms over the weekend into
  early next week.

- Cool through Monday, warming back to near normal for next
  week.

&&

.SHORT TERM /THROUGH TONIGHT/...
Issued at 339 AM MDT Fri Aug 9 2024

Currently..

Light rain showers are still pushing across the area, especially
over the high country and our southern and eastern plains. Skies are
overcast, with deep upslope over the Pikes Peak region. Temperatures
and dewpoints are in the 50s and 60s over the plains and our
mountain valleys.

Today and Tonight..

Our pattern is largely unchanged today, as we remain along the
northern periphery of the high with a low to our northeast over the
Great Lakes region. Today's forecast will once again hinge upon the
development cloud cover over the area, and how stable our plains
stay heading into the afternoon. Though convection was late to get
going over the plains yesterday, portions of El Paso County saw over
an inch of rain with storms late last night. We will be cooler
today, and possibly even more stable over our northern plains, but
high res model guidance still seems to suggest that it will be
possible to see another round of late afternoon and evening showers
and weak storms that could persist into the overnight hours again
tonight. With even less instability than yesterday, the main risks
with storms today will be excessive rainfall and flash flooding,
especially for our southern plains and vulnerable locations in the
high country. PWAT anomalies are still over 160% of normal across
the area, and the WPC has a majority of our forecast area outlined
in a slight risk for excessive rainfall. Increased cloud cover and
upslope will result in cooler temperatures, with highs only climbing
into the mid 70s to low 80s across the plains, mid 70s for mountain
valleys, and 50s and 60s for higher terrain locations. Expect
showers and cloud cover to linger into the overnight hours once
again as we head into Saturday morning with lows in the 50s for most
areas.

&&

.LONG TERM /SATURDAY THROUGH THURSDAY/...
Issued at 339 AM MDT Fri Aug 9 2024

Model guidance is decent agreement through the first half of the
extended period, with differences later on. The main differences
in the nearer term are with individual embedded waves moving
across Colorado and precipitation chances.

Saturday through Tuesday...an upper level ridge is forecast to
drift eastward across Colorado into early next week. Flow aloft
will transitions from westerly to southwesterly. Several
embedded waves in the flow will track across the region, with
each wave producing chances for showers and thunderstorms. The
first will move across the region on Saturday into Saturday
night. The GFS is most progressive, taking the upper wave across
northern Colorado. The NAM is much deeper and a bit slower,
tracking the energy southeast across eastern Colorado Saturday
night. The GFS has a majority of precipitation across the
Central Mountains, Palmer Divide and northeast Colorado. The NAM
has a pretty good area of precipitation dropping south off the
Palmer Divide an into the Plains overnight Saturday. Currently
have the highest precipitation chances across the higher
terrain, then spreading east across the Plains Saturday night.

A second piece of energy is forecast to move across southern
Colorado on Sunday into Sunday night. Again, the GFS is a bit
faster than the NAM, which brings the wave across the area
Sunday night. Again, have precipitation chances over the
Mountains Sunday, then spreading eastward across the Plains
Sunday evening and overnight.

An upper trough across the western conus will begin to force the
upper ridge east on Monday, turning flow more southwesterly
aloft. Slightly drier air will work into the region Monday into
Tuesday with this southwesterly flow. Showers and thunderstorms
will still be possible, especially across the higher terrain.
However, precipitation chances on the Plains may begin to fall
off, especially on Tuesday.

Temperatures look to remain below normal across much of the
region through Sunday, with highs in the 70s and 80s.
Temperatures will begin to warm up to near seasonal Monday into
Tuesday, with 80s and lower 90s across the lower elevations.

Wednesday through Friday...models and ensembles begin to
diverge a bit for mid to late week with the strength of the
upper ridge across the Desert Southwest and how quickly it wants
to bring in an upper trough to the Pacific Northwest. The GFS
amplifies the flow across Colorado, with a much stronger upper
trough in the Pacific Northwest, and ridge in the Central
Plains. After a brief moisture cutoff Wednesday, the
southwesterly flow and monsoonal moisture tap returns with
mountain precipitation during this period. The ECMWF is much
weaker with the Pacific Northwest system and stronger with an
upper high across Colorado. The ECMWF is drier, with the main
moisture plume to the west. Did not stray away from the NBM
guidance with lower precipitation chances, mainly focused across
the higher terrain. Overall, temperatures will remain near
normal with upper 80s to lower 90s across the lower elevations.
Mozley

&&

.AVIATION /18Z TAFS THROUGH 18Z SATURDAY/...
Issued at 1127 AM MDT Fri Aug 9 2024

Lots of moisture and clouds are over the region. Low cigs have
been slow to break up at all of the TAF sites, but based on
statistical guidance, we should see the cigs rise by early to
mid afternoon. Best overall best chance of precip will be along
the southern parts of the region, and KALS will see the best
chance of rain through the next 24 hours. Later this evening,
with the moisture continuing over the area and light winds,
lower cigs and some BR will be likely at the taf sites. It is
relatively stable over the region, so TSRA will not be that
widespread or strong, but isold thunder will be possible,
especially during the later afternoon and evening time periods.

&&

.PUB WATCHES/WARNINGS/ADVISORIES...
None.

&&

SHORT TERM...EHR
LONG TERM...MOZLEY
AVIATION...HODANISH
Hazardous weather outlook, Aug 9, 11:26 AM MDT, 2 hours 50 minutes before
Hazardous Weather Outlook
National Weather Service Pueblo CO
1126 AM MDT Fri Aug 9 2024

COZ058>089-093>099-101730-
Western Mosquito Range/East Lake County Above 11000 Feet-
Leadville Vicinity/Lake County Below 11000 Feet-
Eastern Sawatch Mountains Above 11000 Feet-
Western Chaffee County Between 9000 and 11000 Feet-
Central Chaffee County Below 9000 Feet-
Western Mosquito Range/East Chaffee County Above 9000 Feet-
Saguache County West of Continental Divide Below 10000 Feet-
Saguache County East of Continental Divide Below 10000 Feet-
La Garita Mountains Above 10000 Feet-
Upper Rio Grande Valley/Eastern San Juan Mountains Below
10000 Feet-Eastern San Juan Mountains Above 10000 Feet-
Del Norte Vicinity/Northern San Luis Valley Below 8500 Feet-
Alamosa  Vicinity/Central San Luis Valley Below 8500 Feet-
Southern San Luis Valley-
Northern Sangre de Cristo Mountains Between 8500 And 11000 Feet-
Northern Sangre de Cristo Mountains Above 11000 Feet-
Southern Sangre de Cristo Mountains Between 7500 and 11000 Feet-
Southern Sangre de Cristo Mountains Above 11000 Feet-
Northwestern Fremont County Above 8500 Feet-
Western/Central Fremont County Below 8500 Feet-
Wet Mountain Valley Below 8500 Feet-
Wet Mountains between 6300 and 10000 Feet-
Wet Mountains Above 10000 Feet-
Teller County/Rampart Range Above 7500 Feet/Pikes Peak Between
7500 And 11000 Feet-Pikes Peak Above 11000 Feet-
Canon City Vicinity/Eastern Fremont County-
Northern El Paso County/Monument Ridge/Rampart Range Below
7500 Feet-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range
Below 7400 Feet-Pueblo Vicinity/Pueblo County Below 6300 Feet-
Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Feet-
Trinidad Vicinity/Western Las Animas County Below 7500 Feet-
Crowley County-La Junta Vicinity/Otero County-
Eastern Las Animas County-Western Kiowa County-
Eastern Kiowa County-Las Animas Vicinity/Bent County-
Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County-
1126 AM MDT Fri Aug 9 2024

This hazardous weather outlook is for portions of central...east
central...south central and southeast Colorado.

.DAY ONE...This Afternoon and Tonight

Continued chances for scattered to numerous showers and
thunderstorms are expected for this afternoon into this evening,
with showers and storms developing over the mountains this
afternoon and pushing eastward and onto the plains throughout the
late afternoon and evening hours. The overall best chance of
heavier rain and thunderstorm activity will be along the Colorado
and New Mexico border. Storms will be capable of producing
excessive rainfall and flash flooding, with higher levels of
concern over vulnerable areas like the Chalk Cliffs, burn scars,
and urban areas along with areas along the Colorado and New Mexico
border areas.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Daily afternoon and evening showers and thunderstorms will be
possible Saturday through Tuesday, with less coverage Wednesday
and Thursday. Gusty outflow winds, lightning and locally heavy
rainfall will be possible with any thunderstorms. Localized flash
flooding will be possible on area burn scars and flood prone areas
through Tuesday.

.SPOTTER INFORMATION STATEMENT...

Weather conditions that meet reporting criteria for spotters will
be possible over portions of the region.

Hodanish

In the hours before

Special weather statement, Aug 9, 2:16 PM MDT, 0 minutes before
Special Weather Statement
National Weather Service Pueblo CO
216 PM MDT Fri Aug 9 2024

COZ081-084-092045-
Teller County/Rampart Range above 7500fT/Pike's Peak Between 7500 And
11000 Ft CO-
Northern El Paso County/Monument Ridge/Rampart Range Below 7500 Ft
CO-
216 PM MDT Fri Aug 9 2024

...A STRONG THUNDERSTORM WILL IMPACT NORTHEASTERN TELLER AND
NORTHWESTERN EL PASO COUNTIES THROUGH 245 PM MDT...

At 216 PM MDT, Doppler radar was tracking a strong thunderstorm near
Woodland Park, or 18 miles northwest of Colorado Springs, moving
southeast at 10 mph.

HAZARD...Wind gusts up to 50 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Woodland Park, Monument, Palmer Lake, Green Mountain Falls, and
Crystola.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Pueblo.

&&

LAT...LON 3901 10515 3913 10506 3913 10485 3891 10503
TIME...MOT...LOC 2016Z 294DEG 9KT 3905 10504

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH

Moore

The office that day

Everything else NWS Pueblo, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 9, 3:18 PM MDTSevere Thunderstorm WarningPUBEl Paso, Teller27 min
Aug 9, 3:33 PM MDTSpecial Weather StatementPUB57 min
Aug 9, 4:32 PM MDTSpecial Weather StatementPUBBaca58 min

Nearby

Special Weather Statements in Colorado, 2024Every special weather statement in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.